Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 5, 2002

Pills for Diabetes

Question from Schenectady, New York, USA:

I have been on Glucotrol, but my sugar has been on the upswing (160-180 mg/dl [8.9-10 mmol/L] no matter what), so my doctor added Glucophage [metformin] in increasing doses, but it made my body hold fluid, my joints ached, I felt dizzy and terrible, and had terrible stomach aches so he took me off and put me on Avandia. However, I'm having the same difficulties. My legs are swollen, and I seem to have trouble breathing. I have congestive heart failure, had a heart attack about a dozen years ago (angioplasty at same time), and have had liver difficulties with Vioxx for arthritis and now cannot take anything for pain. I want to cooperate and do what he says, but my own judgement says I should quit the Avandia. Is there any medication that you know of that I can take that will not have the effect of congestive heart failure for me and yet help keep my numbers down?

Answer:

You need to check with your physician, but Avandia [rosiglitazone] is known to cause edema in patients with congestive heart failure. You probably need to be off that medication.

The best choice for treating your diabetes at this point is insulin. Unfortunately, insulin may not be what you want to hear. However, it has the ability to control sugars, and you have no other good choices available to you.

JTL

[Editor’s comment: In addition, Avandia is contraindicated in people with a history of liver problems.

SS]